Hyperthyroidism Support Group

Hyperthyroidism (or "overactive thyroid gland") is the clinical syndrome featuring weight loss (often accompanied by a ravenous appetite), fatigue, weakness, hyperactivity, irritability, apathy, depression, polyuria, and sweating. Additional symptoms may include palpitations and arrhythmias (notably atrial fibrillation), dyspnea, loss of libido, nausea, vomiting, and diarrhea.

0 Online
0 Online

PTU

I'VE BEEN ON PTU FOR THREE MONTHS, IM BLOWING UP LIKE A BALLOON, WHEN I WAS ON METHIMAZOLE I WAS LOSING WEIGHT LIKE CRAZY, THE PTU IS WORKING GREAT BUT THE WEIGHT GAIN IS MAKING ME MISERABLE. IS ANYONE ELSE GOING THROUGH THIS

Replies

deleted_user
deleted_user

I to have been on PTU about the same amount of time you have. I weighed around 125lbs before I started taking treatment, for the longest. Every doctors visit, monthly, I have gained 10 pounds each time. So when I went to see him last week I wieghed 144lbs. He says I'm normal weight and for me to make sure to take my Atenolol if I was going to workout. So this week I'm going to try walking and light stuff to start out. Since it's like 102 degrees here. I have been on high dosage of PTU 150mg 3 times a day. Tell me more about your story.
deleted_user
deleted_user

I was on 600 mg of PTU a day. I probably gained 10 lbs in a few weeks. I was underweight at the time though. I went and had blood work done and found I was hypo...my dosage had to be lowered. Since then I haven't been gaining. Maybe your dose is too high, have you had any labs done recently?
deleted_user
deleted_user

YES I HAD LABS AT THE BEGINING OF THE MONTH THE DR. WANTS ME TO STILL TAKE 150 M.G A DAY I WILL GO BACK ON THE 26TH OF THE MONTH FOR MORE LAB WORK THANKS MIA244 AND MADInb
deleted_user
deleted_user

Every time i have gone to the doctor I have gained at least 10 lbs but my heart races so bad I am worried to work out or anything but i plan on it after my surgery lol cant wait to lose this weight
deleted_user
deleted_user

Hi everyone:
I am new here. What a great site. Anyhow, I can relate to all of you here. I was on methimazole for 7 days, lost some weight but had really bad migranes so my doctor switched me to PTU. I've been on PTU for about 10 days and yes I've gained weight, the 8 lbs. that I lost on the methimazole. What is up with that??? I saw my primary today and he told me to cut back on my dosage, I take 3 pills in the am (150mg) and 3 pills at night (150mg) of PTU. He wants me now to take 1 pill in the am and 1 at night. I don't know what to do. I am so irritable and miserable. My ankles are swollen too. Isn't it frustrating. He's now talking about surgery or the radioactive pill to destroy my thyroid if these PTU pills don't help. Sorry to ramble....
deleted_user
deleted_user

After a couple of months my weight seemed to stay pretty much the same, so I was excited about that. But if you take your beta-blockers and they help with your heart rate then I don't seem why some walking wouldn't hurt. So have faith once everything gets in check you should be at a good weight and feel better about yourself. Hope everything goes well.
dairytech
dairytech

I was on PTU for 15 months and I am now in remission with my Graves. It also aided in my TED going into remission as of July of last year. I had no side effects from PTU. My Endo however needs to go back to school and learn how to use it. He must have had the flu that week. He kept me hypo for 8 months....uuggg!!!!
bransnana
bransnana

Yes most endos like us to be hypo so they don't have to worry about lawsuits. Make sure your levels aren't too low(FT4 and FT3) this will cause you to gain. Also the beta blockers do it too.Get copies of labs and learn what they mean.Being overdosed is no fun.
deleted_user
deleted_user

My endo prescribed PTU but after such horrific side effects from Methimazole, I decided to go natural. After just a year, I'm totally free of Graves!!! I'm just totally fine now and take absolutely nothing! :) Thank God! I'm free from that nightmare!
deleted_user
deleted_user

Hi,
I've been on PTU for about 7 weeks and so far I'm loving it. My resting heart rate is back to my normal of around 48 and I have been off beta blockers since April 7th. I thought my dr. was stupid when she put me on 150mg PTU per day because the normal dosages for starting out are 300-900mg/day. But I think she was right on. I had labs drawn last week and don't have results yet. Guess I'll have to call the doctors office. I feel great though. I have always been an extremely active person and I am back into my running, strength training, mountainbiking, and playing tennis. I haven't gained or lost any weight.....just staying the same. I'm eating about 1700 calories per day and weigh 108.